/publications/issue/2009/2009-02/2009-02-10035

Case Studies

Author: Craig I. Coleman, PharmD


Dr. Coleman is an assistant professor of pharmacy practice and director of the pharmacoeconomics and outcomes studies group at the University of Connecticut School of Pharmacy.



Cystic Fibrosis


A mother, on behalf of her 17-year-old daughter, arrives at the pharmacy counter and presents a prescription for azithromycin 500 mg 3 times weekly to a fourth-year pharmacy student intern. The student is confused about the azithromycin dosing prescribed and, eager to make a valuable clinical recommendation, excitedly walks over to his precepting pharmacist to ask if he can call the physician to get the prescription changed to the common Z-pak dosing. The pharmacist and student look up the daughter's profile and note that she is receiving pancreatic enzymes, an ADEK vitamin supplement, inhaled tobramycin, dornase alfa, and nebulized albuterol.

How should the pharmacist respond to the pharmacy student?



Osteoporosis

MK is a 76-year-old woman who was recently seen at an outpatient clinic following a fall. She was given a bone mineral density scan and was found to have a T-score at the spine of -1.8 and at the hip of -2.6. The physician at the clinic gives her a prescription for alendronate 70 mg by mouth weekly, and she brings the prescription into the pharmacy. The pharmacist reviews MK's profile and sees that she is also taking simvastatin, lisinopril, lansoprazole, and calcium carbonate plus vitamin D. MK tells the pharmacist that she feels fine and does not understand why she should take this medication. She also asks if it is true that she has to stand up for 2 hours after she takes the alendronate.

What should the pharmacist tell the patient?